Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 485, NWS Midland/Odessa, TX

July 15, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 15, 2007, 5:36 PM MDT for Eddy County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2007, 5:36 PM MDT (23:36 UTC)
Expired
Jul 15, 2007, 6:30 PM MDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 185 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 152336
SVRMAF
NMC015-160030-
/O.NEW.KMAF.SV.W.0485.070715T2336Z-070716T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM MDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 630 PM MDT

* AT 534 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES EAST OF AVALON...OR 12 MILES NORTHEAST OF CARLSBAD...MOVING
  SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  AVALON...
  CARLSBAD NORTH...
  CARLSBAD...
  OTIS...
  LOVING...
  WHITES CITY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3207 10394 3210 10452 3262 10423 3264 10390

$$
2 follow-up statements
000 
WWUS54 KMAF 160001
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT SUN JUL 15 2007

NMC015-160030-
/O.CON.KMAF.SV.W.0485.000000T0000Z-070716T0030Z/
EDDY NM-
559 PM MDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 540 PM MDT...A TRAINED WEATHER SPOTTER REPORTED 40 TO 50 MPH 
WINDS AND HEAVY RAINFALL...15 MILES NORTHEAST OF CARLSBAD ON HIGHWAY 
62/180.  AT 559 PM MDT...THIS STORM WAS LOCATED 6 MILES EAST OF 
CARLSBAD...AND WAS MOVING SOUTHWEST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CARLSBAD...OTIS...LOVING AND MALAGA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3207 10394 3210 10452 3262 10423 3264 10390

$$
000 
WWUS54 KMAF 160021
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT SUN JUL 15 2007

NMC015-160030-
/O.CON.KMAF.SV.W.0485.000000T0000Z-070716T0030Z/
EDDY NM-
620 PM MDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 613 PM MDT...A TRAINED WEATHER SPOTTER REPORTED 50 MPH WINDS IN 
CARLSBAD.  AT 616 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
OTIS...OR ABOUT 8 MILES SOUTHEAST OF CARLSBAD...MOVING SOUTH AT 20 
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MALAGA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

LAT...LON 3239 10391 3238 10393 3234 10391 3232 10393
      3230 10391 3229 10393 3207 10395 3210 10445
      3262 10423 3264 10390

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:03 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 15, 12:03 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT SUN JUL 15 2007

.DISCUSSION...
A STRONG HIGH PRESSURE RIDGE OVER THE GREAT BASIN WILL REMAIN
NEARLY STATIONARY THROUGH MIDWEEK. NORTHERLY FLOW ALOFT ON THE
EASTERN PERIPHERY OF THIS RIDGE WILL ALLOW FOR A COUPLE OF WEAK
DISTURBANCES TO ROUND ATOP THE RIDGE AND SINK INTO THE WESTERN
PORTIONS OF THE FORECAST AREA TODAY AND MONDAY. STEEP LAPSE
RATES...MODERATE INSTABILITY AND OROGRAPHICALLY ENHANCED ASCENT
ACROSS THE WESTERN HALF OF THE FORECAST AREA MAY BECOME SUFFICIENT
TO OVERCOME WEAK VERTICAL SHEAR TO PRODUCE ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY WEST OF A HOBBS TO FORT STOCKTON
TO CASTOLON LINE. HIGH SURFACE DEW POINT DEPRESSIONS WILL KEEP
RAINFALL TOTALS RELATIVELY LIGHT WITH STRONG GUSTY WINDS THE
PRIMARY THUNDERSTORM THREAT THIS AFTERNOON/EVENING AND AGAIN ON
MONDAY.

A CYCLONIC SHEAR AXIS WILL MOVE SOUTHWARD INTO THE AREA FROM THE
CENTRAL PLAINS AROUND MIDWEEK...INCREASING THUNDERSTORM CHANCES
AREAWIDE ON THURSDAY WITH LOW-END THUNDERSTORM CHANCES PERSISTING
INTO THE WEEKEND. DAYTIME TEMPERATURES ARE ANTICIPATED TO REMAIN
SEASONAL DURING THE FIRST HALF OF THE WEEK...WITH HIGHS IN THE
MID-90S ACROSS THE PLAINS. AS THE CYCLONIC SHEAR AXIS SAGS
SOUTHWARD INTO THE AREA AND HEIGHTS DECREASE...SLIGHTLY COOLER
TEMPERATURES ARE EXPECTED DURING THE LATTER HALF OF THIS WEEK.

&&

.AVIATION...
VFR CONDITIONS AND TYPICAL SUMMERTIME WIND PATTERNS WITH SPEEDS
BELOW 12 KT ARE EXPECTED THROUGH THE TAF FORECAST PERIOD.  ISOLATED
THUNDERSTORMS ARE POSSIBLE AT THE NEW MEXICO AIR TERMINALS BETWEEN
20Z-02Z...WITH ERRATIC AND VARIABLE WIND GUSTS TO 40 KT IN THE
VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  93  69  91  /  10  10  10   0
CARLSBAD NM                69  98  66  96  /  10  10  10  10
DRYDEN TX                  71  96  68  92  /   0  10  10  10
FORT STOCKTON TX           69  95  68  93  /   0  10  10  10
GUADALUPE PASS TX          66  92  66  92  /  20  10  10  10
HOBBS NM                   69  95  67  95  /  10  10  10   0
MARFA TX                   56  88  56  88  /  20  10  10  10
MIDLAND INTL AIRPORT TX    69  95  69  95  /  10  10  10   0
ODESSA TX                  69  95  69  93  /  10  10  10   0
WINK TX                    72 101  72 101  /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/01
Hazardous weather outlook, Jul 15, 12:33 PM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT SUN JUL 15 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
133 PM CDT SUN JUL 15 2007 /1233 PM MDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WEST OF A
HOBBS TO ALPINE LINE.  A FEW OF THESE STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 15, 4:16 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT SUN JUL 15 2007

NMZ028-152315-
EDDY COUNTY PLAINS-
416 PM MDT SUN JUL 15 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF LOCO HILLS AT 416
PM MDT...MOVING SOUTHWEST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM...
IN ADDITION TO BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND
LIGHTNING.
Special weather statement, Jul 15, 5:29 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT SUN JUL 15 2007

NMZ028-160030-
EDDY COUNTY PLAINS-
529 PM MDT SUN JUL 15 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL AND EASTERN EDDY
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF CARLSBAD AT
529 PM MDT...MOVING SOUTH AT 20 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 18 MILES NORTHEAST OF CARLSBAD...MOVING SOUTHWEST AT
20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH BOTH OF
THESE STORMS...IN ADDITION TO BRIEF HEAVY RAINFALL AND DEADLY CLOUD
TO GROUND LIGHTNING.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.